Thunderstorm Wind, Newton
- When
- July 21, 9:28 PM CST
- Where
- Newton County, 2.21 mi E of Saginaw
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -94.440
A trained spotter reported winds of 60 mph.
An isolated thunderstorm produced a report of high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated thunderstorm produced a report of high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:14 PM CST, 4 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 614 PM CDT Sun Jul 21 2019 ...AVIATION UPDATE... .SHORT TERM...(This evening through Monday) Issued at 157 PM CDT Sun Jul 21 2019 Most of the Missouri Ozarks and southeastern Kansas are experiencing one final day of heat and humidity. All locations are in the upper 80s and lower 90s. There is some variance to dew points due to an outflow boundary which is moving southwest across the area. South of a Nevada to Bolivar to Willow Springs line, dew points are in the lower to even middle 70s. This is resulting in heat indices between 95 and 108 degrees. North of that boundary, dew points are around 70 degrees with heat indices between 93 and 102 degrees. As we get into late this afternoon and early this evening, widely scattered thunderstorms will be possible along that boundary. Coverage will remain limited due to the presence of a dry air mass in the middle and upper portions of the atmosphere. Locally gusty winds will be possible if any of these storms do develop. Much better chances for storms will spread southeast across the area later tonight as a much welcome cold front approaches. We are generally looking at these storms pushing into southeastern Kansas and west-central Missouri sometime in the 9 to 11 PM time frame. These storms will then spread southeast across the remainder of the area overnight. Damaging wind gusts will be possible with these storms, mainly across southeastern Kansas and west-central Missouri in the vicinity of an SPC Slight Risk for severe storms. We will also have to monitor the potential for flash flooding given a rather moist air mass in place. HREF ensembles do indicate some potential for localized 2 to 4" amounts. We will have to closely watch locations where convection trains. One prospect for training could be that outflow boundary. Rain showers and a few thunderstorms will then persist into Monday morning as that front pushes southeast across southern Missouri. We could even see some pockets of drizzle behind the front with a low cloud deck. We went slightly below the model mean for high temperatures Monday due to cool air advection and morning/early afternoon cloud cover. Highs should only warm into the upper 70s and lower 80s with much drier dew points also beginning to advect into the region. .LONG TERM...(Monday Night through Sunday) Issued at 157 PM CDT Sun Jul 21 2019 Surface high pressure will slowly build southeast towards the region before finally settling over the Missouri Ozarks by Wednesday. Dry weather and below normal temperatures can be expected with highs ranging from the upper 70s to middle 80s. Lows will range from the upper 50s to middle 60s. We will see a slight warming trend towards the end of the week as weak height rises overspread the area. Highs are expected to creep back up into the middle and upper 80s by Saturday. We are seeing no signals for precipitation through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Pilots flying in and out of the southwest Missouri airports will need to monitor radar trends for thunderstorm impacts tonight and into Monday morning. An upper level disturbance has already forced thunderstorms to develop across eastern Kansas and western Missouri. This activity will become more numerous as the disturbance spreads across the Ozarks this evening and through the overnight hours. There is a damaging wind risk with some of the more intense storms tonight, along with excessive rainfall. Otherwise, if storms are not directly impacting an airfield, VFR conditions are expected. Flight conditions will drop if storms and precipitation does impact an airfield. Safe travels. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Cramer
Hazardous Weather Outlook National Weather Service Springfield MO 726 PM CDT Sun Jul 21 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 726 PM CDT Sun Jul 21 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Scattered thunderstorms will continue to develop across portions of southeast Kansas and the Missouri Ozarks. A few storms may become severe with wind gusts to 60 mph. Other hazards with the storms tonight include frequent cloud to ground lightning, small hail and heavy rainfall. Localized flash flooding will be possible where thunderstorms train over the same locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will linger across the area into Monday morning. No severe storms are expected with cloud to ground lightning being the main potential hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas of southeast Kansas and the Missouri Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
Special Weather Statement
National Weather Service Springfield MO
844 PM CDT Sun Jul 21 2019
KSZ073-097-MOZ066-077-220230-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
844 PM CDT Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
SOUTHEASTERN CRAWFORD...BARTON AND SOUTHERN VERNON COUNTIES UNTIL 930
PM CDT...
At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Nevada to near Mulberry to 6
miles northeast of Mccune. Movement was southeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pittsburg... Prairie State Park...
Nevada... Lamar...
Frontenac... Girard...
Arma... Liberal...
Sheldon... Mulberry...
Nashville... Mindenmines...
Franklin... Arcadia...
Bronaugh... Lamar Heights...
Moundville... Richards...
Milo... Deerfield...
This includes Interstate 49 between mile markers 57 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3763 9473 3794 9462 3770 9407 3749 9415
3735 9429 3736 9452 3736 9462 3747 9501
TIME...MOT...LOC 0144Z 299DEG 33KT 3787 9452 3760 9465 3744 9496
PerezPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST MCCUNE 37.35N 95.02W
07/21/2019 E60 MPH CRAWFORD KS LAW ENFORCEMENT
REPORTED AT MCCUNE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 4 SE MARMATON 37.79N 94.77W
07/21/2019 M63 MPH BOURBON KS AWOS
REPORTED AT FORT SCOTT MUNICIPAL AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 1 E GALENA 37.08N 94.62W
07/21/2019 M60 MPH CHEROKEE KS BROADCAST MEDIA
RELAYED FROM BROADCAST MEDIA. 60-65 MPH
GUSTS ON THE WEST SIDE OF JOPLIN NEAR
RIVERTON, GALENA, AND BAXTER.
&&The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported winds of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835250.